View Full Version : Some Lamictal Side-Effects?


Powderbucket
08-17-15, 07:24 AM
Hi guys,

Previously, I had a thread going about my mother being prescribed Lamictal.

She's been on it for 5 weeks now, and I just want to check if some of the side-effects she's having are normal or to be expected?

Firstly, she got a tiny rash in the middle of her back. Of course, we emailed the doctor a picture and explanation immediately. She has to now lower her dose back down to 50mg (she's currently on 75mg) and take an antihistamine for 3 days. If that doesn't work, she's going to stop it altogether.

So my question is: has anyone else had one of these non-serious rashes and does it ever go away? Also, can they develop into something worse?

Secondly, she is way more feisty. She's not aggressive, but she's definitely a lot wordier, if I could say that. Can this stuff make you more "assertive"?

Thirdly, she's pretty tired during the day and goes to bed early. On the up-side, she's sleeping a lot better. That being said, she doesn't like feeling tired always.

Overall, SHE says that she's happier. We are mostly worried about the rash, but we're handling that with the doctor as I don't want to deal with internet spook stories. She seems to hold a conversation now, and seems more "aware" of what's going on around her.

Powderbucket
08-17-15, 09:39 AM
UPDATE: She just phoned me and told me that she has a runny nose. This has caused me to enter freak-out mode. The pdoc is on holiday so she has had to email her on what to do about this.

Fuzzy12
08-17-15, 10:56 AM
So my question is: has anyone else had one of these non-serious rashes and does it ever go away? Also, can they develop into something worse?


I had a non-serious rash on my arm, which eventually did go away even though I continued with Lamotrigine. I increased my dose after the rash disappeared and it was fine. Keep an eye on it though and in touch with your pdoc. The lamotrigine rash is not something to take lightly. Has her pdoc actually seen the rash? I think it would be good for a professional to look at it (maybe your GP if your pdoc is on vacation).

Also, I got a rash almost every time I started a new medication so it probably wasn't specific to lamotrigine.

Secondly, she is way more feisty. She's not aggressive, but she's definitely a lot wordier, if I could say that. Can this stuff make you more "assertive"?

It could be a sign that her depression is reducing or it could be a sign of hypomania (some anti depressants can make you manic/hypomanic so I am assuming it's the same for lamotrigine. Even though it's not really considered an anti-depressant it is supposed to mainly help with depression).

Thirdly, she's pretty tired during the day and goes to bed early. On the up-side, she's sleeping a lot better. That being said, she doesn't like feeling tired always.

Lamotrigine absolutely knocked me out. I felt really, really tired during the day. When is she taking it? It might help taking it in the night or before going to bed rather than in the morning (though in my case, it didn't. It still made me tired).

Powderbucket
08-17-15, 04:04 PM
Hi Fuzzy. Thank you so much for your reply.

Yeah, she's taking it in the evenings because the pdoc said that it would play with her sleepiness. She says that she feels very tired through the morning but then she perks up when it hits noon and doesn't feel tired again until a normal evening time.

As for the rash, the doctor hasn't seen it but we spammed her with photos. We've told her about the runny nose and we will see what she says.

My mom is very happy to drop down to 50mg. As little as the dose is, she said it is working well for her and she thought the 75mg is a bit too much. Her rash is not itching anymore and looks like the runny nose was the only flu symptom which is apparently normal.

I called her earlier and she's promised to phone me if anything funny happens, like if the rash spreads or if she feels more fluish. I'll get her from work and we'll go to the hospital in case she needs any sort of injection or something.

The most frustrating thing about this medicine is how black and white it is. Your rash is either not serious or its deadly. You runny nose is either a runny nose or a sign of meningitis. I mean it's driving me crazy.

phantasm
08-17-15, 07:46 PM
Hi Powderbucket!

I have been taking it for 2 years now, I think :umm1:. I got a teeny tiny rash, that went away after about 2 weeks. I told my doc, and we watched it. I started on the lowest dose and titrated very slowly every couple months. I can't imagine not being on it.

I take it right when I wake up in the morning. My sleep patterns were definitely affected. I zonk right out at night now. Unless of course if I have caffeine or alcohol (on a rare occasion), then I'll be up forever. :faint:

You mentioned that she was more "assertive". That would be the perfect word to describe how I got just a couple weeks into taking Lamactil. I noticed that very much so. I even asked my doc if that was a side affect because it was just so clear of an effect it was having on me. I loved that, still do. I experience it as being able to see my thoughts. If you think of how words scroll on the bottom of the tv while your trying to watch a show, and the words scroll so fast that it's hard to read, you catch every other word and barely make out the subject. Well, my mind is like that with thoughts, and understanding people in a conversation. So my mind tries to catch up during a conversation and grabs bits and pieces of words to form the complete conversation. Since taking Lamactil, I can understand the entire conversation, I can win arguments with my husband now, :giggle: Seriously, I would always get flustered because I couldn't piece thoughts or facts together when my mind raced in a heated argument. The pictures/words running through my brain are no longer at lightning speed, I can acutally keep up with them. That makes ME more assertive. Phew, sorry for the wordy reply. :faint:

It used to make me a little wobbly too. It took about a month before I wouldn't feel a tad dizzy in the first couple hours after I took my meds.

I take it to stabilize my moods for bipolar2. It has been heaven sent.

Good luck with your mom. Your a good son or daughter for helping her and trying to understand her mental health needs. She's lucky to have you. :)

Powderbucket
08-18-15, 09:47 AM
Thank you so much for your reply Phantasm! You make me feel far more hopeful.

It really broke my heart when my mother said that she didn't want to stop the meds, because she is so happy. Like I'm just so happy that she's finally happy, but I'm so worried about the side-effects.

I'm happy that this worked so well for you. It makes me excited to see how happy my mother is going to be :)

P.S. I'm a girly.

sarahsweets
08-19-15, 03:42 AM
I have been taking lamictal for over 10 years and I can say that it was one of the drugs that pulled me back from the edge of despair.

Powderbucket
08-23-15, 10:18 AM
Thanks Sarah. The good news is that the rash and everything has subsided and my mom's really happy :)